Results in Mathematics

, Volume 38, Issue 3–4, pp 270–306 | Cite as

Four-dimensional compact projective planes admitting an affine Hughes group

Research article


By constructing all 4-dimensional affine Hughes planes that are not translation planes, we contribute the last missing part to the classification of all compact 4-dimensional projective planes having a non-solvable automorphism group of dimension at least 6. We use the information on the possible actions of the automorphism group obtained by the third author [5] and the construction principle employing derived planes that was given by the second author [4]. The unique solvabilty of certain nonlinear systems of equations has to be shown; this is done using topological degree techniques and delicate analytic arguments. Also the proof of continuity of the geometric operations is quite subtle.

Mathematics Subject Classification 2000

51H10 51A35 26B10 

Key words

Compact projective plane Hughes group 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Betten, 4-dimensionale Translationsebenen mit 7-dimensionaler Kollineationsgruppe, J. Reine Angew. Math. 285, 126–148, 1976.MathSciNetMATHGoogle Scholar
  2. [2]
    N.L. Johnson, Derivable nets and 3-dimensional projective spaces. II: The structure, Arch. Math. 55, 94–104, 1990.CrossRefMATHGoogle Scholar
  3. [3]
    H. Klein, Four-dimensional compact projective planes with a solvable collineation group, Geom. Dedic. 77, 271–277, 1999.CrossRefMATHGoogle Scholar
  4. [4]
    N. Knarr, Derivable affine planes and planes admitting affine Hughes groups, Bull. Belgian Math. Soc. - Simon Stevin 7, 61–71, 2000.MathSciNetMATHGoogle Scholar
  5. [5]
    R. Löwen, Affine Hughes groups acting on 4-dimensional compact projective planes, Forum Math. 10, 435–451, 1998.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    H. Salzmann, D. Betten, T. Grundhöfer, H. Hähl, R. Löwen, M. Stroppel, Compact Projective Planes, de Gruyter 1995.Google Scholar
  7. [7]
    E.H. Spanier, Algebraic Topology, McGraw-Hill 1966Google Scholar

Copyright information

© Birkhäuser Verlag, Basel 2000

Authors and Affiliations

  1. 1.Mathematisches Seminar der UniversitätKiel
  2. 2.Institut für Analysis der Technischen Universität BraunschweigBraunschweig

Personalised recommendations